As recently reported in the Annals of Internal Medicine, there have been three cases of serious liver toxicity in individuals taking telithromycin (also known as Ketek). Telithromycin is an antibiotic of the ketolide class and was the first of this class to be approved by the U.S. Food and Drug Administration (FDA) in April 2004 for the treatment of respiratory infections in adults caused by the microorganisms Streptococcus pneumoniae and Haemophilus influenzae. These cases have been reported to MedWatch, the FDA’s voluntary reporting system.

Telithromycin is marketed and used extensively in many other countries, including Japan and countries in Europe. FDA is continuing to evaluate the issue of liver problems in association with the use of telithromycin in order to determine if labeling changes or other actions are warranted. Moreover, FDA is exploring the frequency of liver-related adverse events reported for approved antibiotics in general in addition to telithromycin.

During this ongoing investigation, FDA has provided the following recommendations to healthcare providers and patients:

*The signs and symptoms of liver disease include abnormally yellow skin and eyes (jaundice), dark urine, light-colored stools, nausea, vomiting, and loss of appetite. The signs can be similar to flu symptoms and may go unnoticed for several days.

*Healthcare providers should monitor patients taking telithromycin for signs or symptoms of liver disease and should discontinue telithromycin if such signs or symptoms arise.

*Patients who have been prescribed telithromycin and do not experience signs and symptoms of liver disease as described above should continue taking their medicine as prescribed, unless otherwise directed by their healthcare provider.

*Patients experiencing any of these signs and symptoms should contact their healthcare provider immediately.

*As with all antibiotics, telithromycin should only be used for infections caused by a susceptible microorganism, such as Streptococcus pneumoniae and Haemophilus influenzae.

For the complete report as published in the Annals of Internal Medicine, please click here.